MAUDE Adverse Event Report: K2M, INC. PLATE, 3 LEVEL; SIZE 57 MM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY

K2M, INC. PLATE, 3 LEVEL; SIZE 57 MM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Model Number AA01-43F57V
Medical Device Problem Codes Material Separation (1562); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/15/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that approximately 2 months post-operatively, the securing mechanism of an ozark plate failed causing the two ozark screws at c7 to migrate.Revision surgery has not been performed or scheduled.This report captures plate.
 
Additional Manufacturer Narrative
Visual, dimensional, material, and functional analysis could not be performed as the device associated with this record was not returned.Device history records and complaint history could not be reviewed without either the device or a valid lot number.Complaint history was reviewed and no similar complaints for the reported catalogue number were identified.An x-ray provided by the surgeon confirms that both caudal screws migrated anteriorly and the plate's caudal securing mechanism disengaged.Additionally, the cranial-most cage is anterior to the most anterior surface of c4 vertebral body.As a result, the cranial end of the plate is resting on the cranial cage instead of the anterior surface of the c4 vertebral body.It was also indicated that the bone was not tapped prior to screw insertion and that the caudal screws were likely over-angulated.The ozark surgical technique was reviewed and the following relevant information was identified: remove all osteophytes from the anterior surfaces of the vertebrae to allow the plate to sit flush against the vertebral bodies.The screws are colored-coded by length and function (fixed versus variable).Fixed screws can be inserted ±2º and variable screws can be inserted ±15º, in any direction relative to the neutral angle of the screw hole.Screws are available in self-starting and self-tapping options.Note: do not over angulate screws beyond their indicated limit, doing so could result in the inability to lock the cover.Note: fixed screws have a laser marked line on the head of the screw.Once the screw hole is prepared and the appropriately sized screw is selected, screws can be inserted into the plate using the size 10 tapered driver or the size 10 threaded driver.To use the size 10 threaded driver: the size 10 threaded driver has a threaded distal tip to aid in the retention of the screws during insertion.Attach the proximal end of the threaded driver to the torque limiting handle.Insert the distal end of the threaded driver into the screw head and turn the knob clockwise to engage screw.Note: the threaded driver must be used with the 12 in-lbs torque limiting handle.After screw insertion, engage the locking cover by inserting the size10 tapered driver into the screw cover and rotating clockwise 90° so that the cover retains the screw heads.Screws should sit below the screw cover to ensure that the locking cover is adequately engaged.The most likely cause of the reported event was determined to be over-angulation of the caudal screws.It was reported that the [caudal] screws were likely too angled for a fixed screw.The surgical technique states that fixed screws can be inserted ±2º in any direction relative to the neutral angle of the screw hole.The x-ray provided indicates caudal screw(s) were implanted outside of this limit.Over angulation of screws or failure to fully insert screws can interfere with the ability to lock the securing mechanism.This can result in post-operative securing mechanism disengagement due to excessive pressure applied to securing mechanism from the screw heads.Once the securing mechanism is disengaged, there is nothing to prevent the screws from migrating.Additionally, the ao spine top handle was used with the threaded screw driver.The threaded screw driver must be used with the grey torque limiting handle to prevent driver damage and ensure proper placement of screws.
 
Event or Problem Description

Brand Name
PLATE, 3 LEVEL; SIZE 57 MM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer (Section G)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key14084597
Report Number3004774118-2022-00139
Device Sequence Number20163014
Product Code KWQ
UDI-Device Identifier10888857402003
UDI-Public10888857402003
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K172104
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/12/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberAA01-43F57V
Device Catalogue NumberAA01-43F57V
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/15/2022
Supplement Date Received by Manufacturer06/13/2022
Initial Report FDA Received Date04/12/2022
Supplement Report FDA Received Date07/12/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown